There’s nothing that can put a damper on a delicious meal faster than knowing that an hour or two later you’ll be suffering from heartburn. If you’ve ever experienced heartburn, or GERD (Gastro Esophageal Reflux Disease), you know that diving into a favorite dish often means suffering the fiery aftereffects.
Heartburn occurs when your esophageal sphincter, the valve at the top of your stomach, becomes relaxed. This allows stomach acid to move upward into your esophagus, causing a burning sensation at the base of your throat or the top of your chest. Over time, chronic heartburn can deteriorate the base of your esophagus, causing a precancerous condition called Barrett’s Esophagus.
An estimated 60 percent of people in the United States will suffer from heartburn over the course a year, and 20 to 30 percent of Americans suffer symptoms on any given day. Those kinds of statistics put heartburn in the realm of epidemic proportions.
In Western medicine, the first line of defense for heartburn in the past has been antacids—medications like Tums or Tagamet that neutralize the acid causing your symptoms. However, it has become common practice to turn to a class of medications called Proton Pump Inhibitors, or PPIs. Commonly prescribed PPIs include Prilosec, Nexium, Prevacid, and Protonix.
PPIs work by blocking the enzyme in the lining of your stomach that produces acid, and may be prescribed to treat not only heartburn, but also stomach ulcers and infections from h. pylori. And while PPIs can be effective in treating these conditions, they come with a long list of side effects—some of them pretty scary. Common side effects of these drugs include headaches, nausea, stomachaches, bowel changes, and drowsiness. Over time, however, researchers have also linked PPI use to an increased risk for clotting strokes, and possibly even heart attacks.
Furthermore, while reducing the amount of acid your stomach may sound like a good idea, doing so also interferes with your ability to digest the foods you have eaten. As a result, the malabsorption of several key nutrients, such as calcium, magnesium, Vitamin B12, iron, and zinc, may become a problem. Osteopenia and osteoporosis from poor calcium absorption has been linked to PPI use. Other adverse reactions that have been associated with PPIs include infections, kidney damage, dementia and Alzheimer’s, and blood disorders.
So can Chinese medicine and acupuncture help if you’re struggling with heartburn? The answer is maybe. In Chinese medicine, heartburn is diagnosed, based on a system of patterns. If you were to come to an acupuncturist to treat your symptoms, you would likely be diagnosed as having either a Liver/Stomach disharmony, or Stomach Heat. A Liver and Stomach disharmony is best described as strong emotions upsetting your digestion, and is common in people who are very stressed and overwhelmed. Stomach heat is a sensation of heat (hence the name heart burn) in the area of your stomach. And like all heat, it moves upward—in this case into your esophagus. It is commonly accompanied by feeling hungry all the time, thirst, and a dry mouth.
Depending on your specific diagnosis, a practitioner of Chinese medicine would treat your heartburn with acupuncture, Chinese herbs, dietary therapy, and possibly some lifestyle tweaks. With a Liver and Stomach disharmony, they would also incorporate stress relief/emotional health into your treatment plan. If your diagnosis was Stomach heat, your treatment would focus on clearing heat and repairing your digestion. Your practitioner may also work with you if you were in the process of discontinuing PPIs.
While it may seem like an obvious solution to simply quit taking your PPI to reduce associated side effects, most people will find that it’s not that easy. That’s because Proton Pump Inhibitors are notorious for having a strong rebound effect when you stop taking them. For many, the rebound heartburn that flares up when they stop taking a PPI makes it incredibly difficult to get off of these drugs. That said, it can be done, and I have worked with a number of patients who have successfully done so.
If you have been taking a PPI for an extended period of time and would like to stop, here are a few tips that might help:
-Get off very gradually. Work with your prescribing doctor to stair step down in dosage. A good rule of thumb is the higher the dosage you are on, the longer the time it will take to taper off. Decrease your dosage by small increments and give your digestion time to stabilize at each level.
-Use antacids as needed. Zantac may be a good first choice. While Tums and Maalox will also do the trick, these calcium-based antacids if taken in large doses can flood your system with calcium, throwing blood levels out of balance.
-Before meals, experiment with agents, such as Prelief, which is aimed at decreasing the acidic effects of food. You may also want to try deglycyrrhizinated licorice (DGL) prior to meals.
-Avoid mints, mint flavored chewing gum, and mint tea. While mint is a beneficial herb in some cases, it is not helpful if you have heartburn. Mint has the effect of relaxing your esophageal sphincter, making your heartburn worse.
-Try some Throat Coat tea (made by Traditional Medicinals). It contains licorice, marshmallow, slippery elm, and chamomile—all herbs that can help calm inflammation in your throat and esophagus.
-Take a good probiotic to help repair your digestion and repopulate your gut with good bacteria.
-Remove foods from your diet that trigger your heartburn. Common offenders include alcohol, onions, citrus fruits, tomatoes, strawberries, and chocolate. Instead, eat lots of the foods that you know are “safe”.
-Don’t get discouraged. Remember that it’s common to have rebound symptoms after discontinuing a PPI. It can take a few months to get off this medication completely, and it may take another couple of months for acid production to calm down. The good news is that many people have successfully been able to wean off PPIs and live their life heartburn-free.